Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 97, NWS New Orleans, LA

August 16, 2002Ascension Parish, East Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 16, 2002, 1:56 PM CDT for Ascension Parish, East Baton Rouge Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2002, 1:56 PM CDT (18:56 UTC)
Expired
Aug 16, 2002, 2:30 PM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Ascension Parish, LA, East Baton Rouge Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2600 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2600 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WUUS54 KLIX 161856
SVRNEW
LAC005-033-161930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
155 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASCENSION PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF GONZALES
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...OAK HILLS PLACE...BATON ROUGE...BAKER

* UNTIL 230 PM CDT

* AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GONZALES...OR ABOUT 2 MILES NORTHWEST OF
  GONZALES...MOVING NORTHWEST AT 15 MPH.

DIME SIZED HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE 
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:40 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 16, 1:40 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
140 PM CDT FRI AUG 16 2002

MODELS INITIALIZED FAIRLY WELL CONSIDERING THE ETA USED 06Z DATA.
AFTER 24 HOURS NGM TAKES ACCELERATES NEST SHORT FASTER TO THE EAST
THAN EITHER ETA OR AVN. AVN IS A TAD SLOWER...PREFER SLIGHTLY FASTER
ETA. LOCALLY MODELS GRADUALLY WEAKEN TROUGH/SHEAR AXIS FROM
NORTRHEAST TO SOUTHWEST LA THRU MONDAY AND LIST IT NORTH AS H5 RIDGE
BUILDS WEST ACROSS SOUTHEAST AND SOUTH CENTRAL CONUS...FROM GEORGIA
TO NEW MEXICO BY TUESDAY. IN LOWER LEVELS  SOUTH TO SOUTHEAST FLOW
WILL PERSIST IN MAINTAINING MARINE TROPICAL AIRMASS ACROSS CWA THRU
WEDNESDAY.  LONGER RAINGE AVN (MRF) RETROGRADES RIDGE WEST INTO FOUR
CORNERS AREA ALLOWING SHORT WAVES TO DROP DOWN INTO CENTRAL PLAINS
SATURDAY AND LOWER MS VALLEY SUNDAY 25 AUG....HMMMM.

WILL LOWER POPS TO AT OR BELOW CLIMO FOR WEEKEND INTO EARLY NEXT
WEEK.

MARINE ZONES...NO SIGNIFICANT CGANGES.
PRELIMINARY NUMBERS FOLLOW...

MCB 73/90/73/92 2403     BTR 73/91/75/92 1302
MSY 77/91/77/92 1302     GPT 78/90/77/89 1201

.NEW...NONE.
LA...NONE
MS...NONE

In the hours before

Special weather statement, Aug 16, 11:00 AM CDT, 2 hours 56 minutes before
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT FRI AUG 16 2002

.SYNOPSIS...
THE TROPICAL AND UNSTABLE AIRMASS RESIDING OVER SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI WILL AGAIN RESULT IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI AND WILL CONTINUE INTO THE EARLY EVENING HOURS
BEFORE DIMINISHING OVERNIGHT. IN ADDITION TO OCCASIONAL
LIGHTNING...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS UP TO 30 MPH AND HEAVY DOWNPOURS OF RAIN. RAINFALL AMOUNTS OF
ONE TO TWO INCHES MAY OCCUR IN A SHORT PERIOD OF TIME RESULTING IN
LOCALIZED FLOODING OF ROADWAYS AND LOW LYING AREAS.

.ACTIONS...
NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE)

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:45 AM CDTSpecial Marine WarningLIX2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.